Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 25, 2012Lumpkin County, White County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 25, 2012, 5:40 PM EDT for Lumpkin County, White County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2012, 5:40 PM EDT (21:40 UTC)
Expired
Aug 25, 2012, 6:15 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA

Counties Lumpkin County, GA, White County, GA

The radar

The Greer radar (KGSP), 156 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WWUS82 KFFC 252140
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT SAT AUG 25 2012

GAZ015-016-252215-
540 PM EDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE AND LUMPKIN
COUNTIES UNTIL 615 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITLEY GAP SHELTER...MOVING SOUTHWEST AT 10
MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHITE AND LUMPKIN COUNTIES...INCLUDING AREAS
AROUND LOW GAP SHELTER...SMITHGALL WOODS CONSERVATION AREA...UNICOI
STATE PARK...ROBERTSTOWN...HELEN...WHITLEY GAP SHELTER...QUALATCHEE
LAKE...BLOOD MOUNTAIN SHELTER...CAMP COLEMAN LAKE...TURNERS CORNER...
GARLAND...DAHLONEGA AND PORTER SPRINGS. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3471 8367 3446 8389 3446 8391 3461 8412
      3465 8406 3464 8404 3467 8403 3468 8399
      3471 8399 3474 8396 3473 8383 3478 8383
      3479 8379
TIME...MOT...LOC 2140Z 046DEG 9KT 3470 8383

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 25, 3:23 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 25, 3:23 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT SAT AUG 25 2012

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
ALL INTEREST SHOULD CONTINUE TO CLOSELY MONITOR THE PROGRESSION OF
TROPICAL STORM ISAAC... AND MAKE PREPARATIONS FOR POSSIBLE IMPACTS
ACROSS THE FORECAST AREA BY MID WEEK. SEE THE LONG TERM FORECAST
DISCUSSION FOR MORE DETAILS.

OTHERWISE... IN THE SHORT TERM... LATEST SURFACE ANALYSIS SHOWS HIGH
PRESSURE NOSING INTO THE STATE FROM THE NE. SATELLITE IMAGERY SHOWS
AMPLE HIGH CLOUDINESS SPREADING IN FROM THE WEST WHILE AN UPPER LOW
CONTINUES TO MEANDER ALONG THE MID ATLANTIC COASTAL REGION. MODELS
SUGGEST THIS PATTERN WILL CHANGE VERY LITTLE... AS HIGH PRESSURE
INFLUENCE AND A DRY NORTH-NORTHEAST FLOW ALOFT WILL CONTINUE TO
HINDER CONVECTIVE DEVELOPMENT AGAIN ON SUNDAY. STILL LOOKS LIKE THE
GREATER CONVECTIVE THREAT WILL BE OVER PARTS OF NE GA WHERE
OROGRAPHIC LIFT COULD AID IN ISOLATED DEVELOPMENT DURING DAYTIME
HEATING. OTHERWISE... MAINLY A TEMPERATURE FORECAST THROUGH THE
SHORT TERM. STARTED WITH A MAV AND MET BLEND FOR LOWS AND HIGHS
THROUGH THE PERIOD WITH TWEAKS TOWARD PERSISTENCE FOR LOWS TONIGHT.
THE MAV AND MET WERE VERY CLOSE ON HIGHS ON SUNDAY SO DID NOT STRAY
FAR THERE. EXPECT SLIGHTLY WARMER LOWS SUNDAY NIGHT WITH INCREASING
HIGH CLOUDS FROM THE WEST...AND INCREASING LOW LEVEL FLOW AND
MOISTURE FROM THE EAST AS TROPICAL STORM ISAAC PUSHES INTO THE SE
GULF LATE SUNDAY NIGHT.

39

.LONG TERM /MONDAY THROUGH SATURDAY/...
EXTENDED FORECAST CONTINUES...AND WILL CONTINUE...TO BE DOMINATED
BY TS ISSAC. 12Z GFS AGREES WELL WITH 00Z ECMWF...BUT NEW ECMWF
FAVORS MORE OF THE PREVIOUS GFS RUN. REGARDLESS...BOTH ARE FAIRLY
CLOSE TO CURRENT NHC FORECAST...AND HAVE UPDATED LONG TERM
FORECAST TO REFLECT CHANGES IN THE ADVISORY LOCATION AND TIMING.
HAVE UPDATED POPS AS WELL FOR BETTER CONSISTENCY WITH LATEST
MODELS AND NEIGHBORS. START LIKELY TO CATEGORICAL POPS WITH
SCATTERED TO LIKELY THUNDER AS EARLY AS TUESDAY MORNING AND
CONTINUING THROUGH THE DAY WEDNESDAY. LARGE UNCERTAINTY WITH THE
TRACK AFTER THAT POINT HAS KEPT POPS LIMITED TO GOOD CHANCE EARLY
MORNING THURSDAY AND BEYOND.

BASED ON NHC ADVISORY...HAVE GONE WITH 25-30KTS BEGINNING AROUND
00Z WEDNESDAY IN THE FAR SW CORNER OF THE CWA...AND INCREASING
THEM TO 30-35KTS BY 12Z. THESE WINDS SPREAD NORTHWARD ALONG THE
AL/GA BORDER THROUGH LATE WEDNESDAY. SOME UNCERTAINTY WITH THE
TIMING AND POSITION OF ISSAC AFTER IT MOVES ON SHORE HAS RESULTED
IN A CAP OF HIGHEST WIND SPEEDS TO 20KTS AFTER 06Z THURSDAY. WILL
CONTINUE TO UPDATE THESE WIND SPEEDS AS NHC CONTINUES TO UPDATE
THE TRACK FORECAST. WINDS AND PRECIPITATION WILL BE MAJOR CONCERNS
AS ISSAC TRACKS NEAR THE CWA...WITH ANTECEDENT DRY CONDITIONS
AND WINDS EXPECTED TO BRING DOWN DROUGHT STRICKEN TREES. ISOLATED
TORNADOES ALSO REMAIN TO BE A THREAT AS ISSAC MOVES ON SHORE...AND
EXPECT THE MAXIMUM TORNADO RISK TO BE WEDNESDAY THROUGH EARLY
THURSDAY.

PREVIOUS GFS RUN HAD A LARGE AMOUNT OF PRECIPITATION...AND HPC 4-5
DAY PRECIP TOTALS HAD LARGE SWATH OF 8 INCHES OR GREATER ACROSS
MUCH OF THE AREA...WITH SOME PORTIONS OF THE MIDDLE CWA AT 10
INCHES. WITH THE LATEST MODEL RUNS IN...PRECIPITATION AMOUNTS ARE
MORE UNCERTAIN...BUT STILL EXPECT 4 TO 8 INCHES WIDESPREAD ACROSS
THE AREA. FLOODING WILL BE AN ISSUE WITH THESE TYPES OF AMOUNTS.
DUE TO UNCERTAINTY IN THE FORECAST FOR WEDNESDAY AND BEYOND...HAVE
KEPT QPF IN THE 4-5 INCH RANGE FOR THE FAR SW CWA...GENERALLY 2-4
INCHES SOUTH OF THE ATLANTA AND ATHENS METRO AREAS...AND 1-3
EVERYWHERE ELSE.

31

.AVIATION...
18Z UPDATE...
SATELLITE SHOWS INCREASING HIGH CLOUDINESS FROM THE WEST... WITH
SOME SCT CU BEGINNING TO DEVELOP MOST AREAS. EXPECT VFR CONDITIONS
TO PERSIST THROUGH THE PERIOD...WITH SCT050-070 ON TAP DURING THE
AFTERNOON. ANY CONVECTIVE THREAT WILL BE VERY ISOLATED AND MAINLY
WEST OR NE OF ATL... SO STILL NO MENTION OF TSRA TODAY... NOR AGAIN
ON SUNDAY. WINDS WILL BE SSE AROUND 7-9KTS TODAY... THEN BECOME MORE
EASTERLY TONIGHT AND SUNDAY AS T.S. ISAAC PUSHES CLOSER TO SOUTH FL
THROUGH SUNDAY AFTERNOON.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE IS MEDIUM TO HIGH ON ALL ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  90  67  87 /  10  10  10  20
ATLANTA         67  90  69  87 /  10  10  10  10
BLAIRSVILLE     59  84  62  83 /  20  20  20  10
CARTERSVILLE    63  91  65  87 /  10  10  10  10
COLUMBUS        68  92  69  87 /  10  10  10  20
GAINESVILLE     65  88  68  86 /  10  10  10  10
MACON           64  92  68  86 /  10  10  10  20
ROME            64  92  63  89 /  10  10  10   5
PEACHTREE CITY  63  89  63  87 /  10  10  10  20
VIDALIA         68  90  71  86 /  10  10  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...39
LONG TERM....31
AVIATION...39
Hazardous weather outlook, Aug 25, 4:51 AM EDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
451 AM EDT SAT AUG 25 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
451 AM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS POSSIBLE IN FAR NE GEORGIA TODAY INTO THIS EVENING.

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA AND
RESULTANT WIND FLOW AGAINST THE HIGHER ELEVATIONS IN NE GEORGIA
MAY PROVIDE ENOUGH LIFT FOR ISOLATED CONVECTIVE DEVELOPMENT INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY...WHILE THE
CHANCE INCREASES FOR MONDAY THROUGH THURSDAY AS THE IMPACTS FROM
ISAAC BEGIN TO INFLUENCE THE AREA INITIALLY FROM THE SOUTH AND
WEST. ALTHOUGH THERE IS STILL UNCERTAINTY IN THE FORECAST...THE
CURRENT FORECAST TRACK WOULD BRING THE CHANCE OF FLOODING AND
STRONG GUSTY WINDS TO THE AREA. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE WITH ANY STRONG STORMS EMBEDDED IN THE RAINBANDS
ASSOCIATED WITH THE TROPICAL SYSTEM. THOSE IN NORTH AND CENTRAL
GEORGIA NEED TO CONTINUE TO CLOSELY MONITOR THE FORECAST FOR
ISAAC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 25, 5:10 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT SAT AUG 25 2012

GAZ008-015-252145-
510 PM EDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN UNION AND
LUMPKIN COUNTIES UNTIL 545 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VOGEL STATE PARK...MOVING SOUTHWEST AT 10
MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS UNION AND LUMPKIN COUNTIES...INCLUDING AREAS
AROUND TRACK ROCK...OWLTOWN...VOGEL STATE PARK...BLOOD MOUNTAIN
SHELTER...WOODS HOLE SHELTER...TURNERS CORNER...PORTER SPRINGS...
GOOCH MOUNTAIN SHELTER...HAWK MOUNTAIN SHELTER...SUCHES AND
GADDISTOWN. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3484 8379 3483 8380 3482 8378 3480 8378
      3478 8383 3473 8383 3472 8386 3462 8387
      3458 8386 3451 8392 3467 8415 3489 8387
TIME...MOT...LOC 2111Z 040DEG 9KT 3476 8385
Special weather statement, Aug 25, 5:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT SAT AUG 25 2012

GAZ015-016-252215-
540 PM EDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE AND LUMPKIN
COUNTIES UNTIL 615 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITLEY GAP SHELTER...MOVING SOUTHWEST AT 10
MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHITE AND LUMPKIN COUNTIES...INCLUDING AREAS
AROUND LOW GAP SHELTER...SMITHGALL WOODS CONSERVATION AREA...UNICOI
STATE PARK...ROBERTSTOWN...HELEN...WHITLEY GAP SHELTER...QUALATCHEE
LAKE...BLOOD MOUNTAIN SHELTER...CAMP COLEMAN LAKE...TURNERS CORNER...
GARLAND...DAHLONEGA AND PORTER SPRINGS. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3471 8367 3446 8389 3446 8391 3461 8412
      3465 8406 3464 8404 3467 8403 3468 8399
      3471 8399 3474 8396 3473 8383 3478 8383
      3479 8379
TIME...MOT...LOC 2140Z 046DEG 9KT 3470 8383

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:10 PM EDTSpecial Weather StatementFFCLumpkin35 min
Aug 25, 6:26 PM EDTSpecial Weather StatementFFCUnion49 min
Aug 25, 6:55 PM EDTSpecial Weather StatementFFCUnion35 min
Aug 25, 7:32 PM EDTSpecial Weather StatementFFCFannin28 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.